Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 428, NWS Jackson, MS

May 28, 2005Issaquena County, Warren County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 28, 2005, 9:55 PM CDT for Issaquena County, Warren County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 9:55 PM CDT (02:55 UTC)
Expired
May 28, 2005, 10:45 PM CDT
In force
50 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Issaquena County, MS, Warren County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 90 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 290255
SVRJAN
MSC055-149-290345-
/O.NEW.KJAN.SV.W.0428.050529T0255Z-050529T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
955 PM CDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ISSAQUENA COUNTY IN WEST CENTRAL MISSISSIPPI
  NORTHERN WARREN COUNTY IN WEST CENTRAL MISSISSIPPI

* UNTIL 1045 PM CDT

* AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTH OF VALLEY PARK...OR ABOUT 9 MILES NORTHWEST OF
  VICKSBURG...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VALLEY PARK BY 1025 PM CDT

LAT...LON 3240 9099 3243 9096 3245 9098 3245 9106
      3250 9098 3256 9098 3267 9087 3266 9072
      3256 9065 3237 9087 3238 9089 3235 9094

$$

DHB
1 follow-up statement
000 
WWUS54 KJAN 290319
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1019 PM CDT SAT MAY 28 2005

MSC055-149-290345-
/O.CON.KJAN.SV.W.0428.000000T0000Z-050529T0345Z/
WARREN MS-ISSAQUENA MS-
1019 PM CDT SAT MAY 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM CDT FOR
SOUTHEASTERN ISSAQUENA AND NORTHEASTERN WARREN COUNTIES...

AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR REDWOOD...OR ABOUT 12 MILES NORTH OF VICKSBURG...MOVING
NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHEAST OF VALLEY PARK BY 1030 PM CDT

LAT...LON 3240 9099 3243 9096 3245 9098 3245 9106
      3250 9098 3256 9098 3267 9087 3266 9072
      3256 9065 3237 9087 3238 9089 3235 9094

$$

DHB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:36 PM CDT, 19 minutes earlier.

Area forecast discussion, May 28, 9:36 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
936 PM CDT SAT MAY 28 2005

...A MINOR UPDATE TO THE FORECAST WILL BE COMING...

.DISCUSSION...FOR THE MOST PART...THINGS ARE PROGRESSING ALONG
PRETTY MUCH AS FORECAST.  AREA RADARS SHOW SHOWERS AND THUNDERSTORMS
MOVING NORTHEASTWARD ACROSS THE ARKLAMISS REGION AT MID-EVENING.  AS
SUCH...I HAVE INCREASED PRE-MIDNIGHT RAIN CHANCES ACROSS THIS
REGION.  ONCE THIS MOVES THROUGH...THERE SHOULD BE A BRIEF BREAK IN
THE PRECIPITATION BEFORE ANOTHER ROUND BEGINS AS A WEAK SHORTWAVE
MOVES ALONG THE FRONT.

EVERYTHING ELSE...IN GENERAL...LOOKS TO BE IN GOOD SHAPE AND NO
MAJOR CHANGES WERE MADE.

ISC GRIDS HAVE BEEN SENT AND WILL BE POSTED TO THE WEB SHORTLY.  AN
UPDATED TEXT FORECAST WILL BE ISSUED BEFORE 1000 PM.  /#10/

&&

.PREV DISCUSSION...
614 PM CDT SAT MAY 28 2005

AVIATION...OBSERVATIONAL DATA LATE THIS AFTERNOON SUGGESTS THAT A
BOUNDARY REMAINS ORIENTED EAST TO WEST ACROSS THE SOUTHERN PART OF
THE FORECAST AREA.  AREA RADARS CONTINUE TO SHOW SHOWERS AND STORMS
ORIENTED FROM SOUTHWEST ARKANSAS TO SOUTHEAST LOUISIANA.  MOST OF
THE PRECIPITATION THOUGH REMAINS ACROSS NORTH AND CENTRAL TEXAS...
CLOSER TO THE DISTURBANCE MOVING THROUGH THE UPPER-LEVEL FLOW.

THE PROBLEM FOR THE 0000 UTC TAF PACKAGE WILL BE THE TIMING OF ANY
PRECIPITATION AT THE TAF SITES.  WE STILL THINK THERELL LIKELY BE
SOME REDUCTION IN AREAL COVERAGE AFTER SUNSET.  THE QUESTION REMAINS
AS TO HOW MUCH.  I THINK MOST OF THE PRECIPITATION...AT LEAST FOR
THE FIRST SIX HOURS...WILL LIKELY REMAIN OVER AREAS SOUTH AND WEST
OF A KGLH TO KHBG LINE.  KGWO MAY BE A CLOSE CALL...BUT I DONT
REALLY THINK KMEI WILL SEE MUCH IN THE WAY OF PRECIPITATION UNTIL
AFTER 0600 UTC.

FOR THE TIME BEING...THE ONGOING SET OF TAFS GENERALLY LOOKS GOOD
AND ILL ONLY MAKE MINOR CHANGES HERE OR THERE TO THE FORECAST
CEILING...WIND...AND RAINFALL TRENDS.  /#10/

SHORT TERM...AN ILL-DEFINED EAST-WEST SURFACE BOUNDARY CONTINUES TO
STRETCH ACROSS CENTRAL LA AND SRN MS...AND ISOLATED SHOWER/TSTM
ACTIVITY HAS DEVELOPED ALONG THE BOUNDARY WITH DAYTIME HEATING.
STILL BELIEVE COVERAGE WILL BE ENHANCED SOUTHWEST PORTIONS OF THE
FORECAST AREA PRIOR TO SUNSET AS THE DISTURBANCE OVER TX CONTINUES
TO TREK EASTWARD. THERE IS UNCERTAINTY IN REGARD TO CONVECTIVE
EVOLUTION ONCE THE SUN SETS...BUT MODELS INDICATE A STRENGTHENING
BAROCLINIC ZONE AHEAD OF THE UPSTREAM VORTEX SHOULD MAINTAIN SOME
RAINFALL THROUGH THE NIGHT...ESPECIALLY OVER THE IMMEDIATE ARKLAMISS
REGION...SO WILL KEEP POPS HIGH THERE.

A VERY WET PATTERN IS STILL FORECASTED TO TAKE SHAPE AS THE WEEKEND
PROGRESSES AS AN UNSEASONABLY STRONG UPPER JET STREAM SETS UP OVER
THE OH VALLEY REGION. SEVERAL KEY INGREDIENTS WILL BE IN PLACE FOR
HEAVY RAINFALL...INCLUDING A QUASI-STATIONARY FRONTAL BOUNDARY THAT
WILL BE INTERSECTED BY THE NOSE OF A STRONG LOW-LEVEL THETAE RIDGE
AND PRECIPITABLE WATER AIRMASS NEAR 2 INCHES. DISTURBED SOUTHERLY
FLOW WILL TRIGGER SEVERAL ROUNDS OF CONVECTION BETWEEN NOW AND
TUESDAY...THE STRONGEST OF WHICH IS FORECAST TO PASS THROUGH
MEMORIAL DAY. TOTAL RAINFALL FOR THE NEXT 48 HRS COULD EASILY REACH
4 INCHES. 00Z AND 12Z GFS ENSEMBLES ALL AGREE ON THE HEAVY RAIN
SCENARIO...WITH STRONG SUPPORT FROM THE UKMET AS WELL.

WHILE VERY HEAVY RAINFALL IS A STRONG POSSIBILITY...THE SEVERE
WEATHER SCENARIO IS A LITTLE MORE DIFFICULT TO FORECAST. THERE WILL
BE ENOUGH LOW TO MID LEVEL FLOW FOR STORM ORGANIZATION...BUT MID
LEVEL LAPSE RATES ARE NEVER FORECAST TO BE VERY STEEP IN WHAT SHOULD
BE A TROPICAL-LIKE AIRMASS. IN ADDITION...WIDESPREAD SHOWER/TSTM
ACTIVITY AND CLOUD COVER SHOULD LIMIT INSTABILITY AND LOW-LEVEL
LAPSE RATES. EXPECT A FEW MARGINALLY SEVERE STORMS WILL DEVELOP IN
THE NEXT 24 HRS. STILL THINK THAT HEAVY RAINFALL WILL BE MAIN FOCUS
OF NEXT FEW DAYS.

LONG TERM...
MONDAY NIGHT THROUGH NEXT SATURDAY...

A LACK OF MODEL AGREEMENT AND INDIVIDUAL MODEL RUN-TO-RUN
CONSISTENCY IS STILL HAMPERING FORECASTER CONFIDENCE IN THE LONG
TERM PERIOD. WHAT IS FAIRLY CERTAIN IS THAT THE WESTERLIES WILL
COVER THE WHOLE OF THE LOWER FORTY-EIGHT THROUGH THIS PERIOD WHILE A
FRONTAL BOUNDARY IS LIKELY TO MEANDER AROUND THE SOUTHEAST. THERE IS
A CHANCE THAT THERE COULD BE ENOUGH UPPER LEVEL SUPPORT TO PUSH THE
BOUNDARY SOUTH OF THE CWA BORDERS FOR A TIME TUESDAY AND
WEDNESDAY...BUT ANY INFLUX OF DRY AIR SHOULD BE MODERATE AND RATHER
BRIEF. THAT LEAVES MOST OF THE EXTENDED PERIOD IN THE MIDST OF A
RATHER HUMID...SUMMERTIME BOUNDARY LAYER AIRMASS...PROVIDING PLENTY
OF FUEL FOR DIURNAL CONVECTION. KEPT POPS CLOSE TO VERY AGGRESSIVE
GFS MOS NUMBERS MONDAY NIGHT AND TUESDAY...BUT THEN BACKED OFF
TOWARD THE MORE CONSERVATIVE ENSEMBLE MEAN NUMBERS AFTER THAT POINT
DUE TO RAPIDLY INCREASING UNCERTAINTY.

850MB TEMPERATURES ARE PROGGED TO BE WARM ENOUGH TO ALLOW FOR
SURFACE READINGS UP AROUND 90 DEGREES MOST DAYS...IF SUN WERE TO BE
PLENTIFUL. BUT ALAS...SUN SHOULD NOT BE PLENTIFUL AND FOR MOST OF
THE EXTENDED I FORECASTED MAXIMUM TEMPERATURES IN THE LOW TO MID
80S...OR JUST BELOW CLIMATOLOGY. OVERNIGHT LOWS MAY REMAIN A BIT
ABOVE NORMAL THOUGH GIVEN THE HIGH SURFACE MOISTURE LEVELS AND
ABUNDANCE OF CLOUDS EXPECTED. /BB/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BUTTS
Hazardous weather outlook, May 28, 4:50 PM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
450 PM CDT SAT MAY 28 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
292150-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
450 PM CDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND EVENING ACROSS NORTHEAST LOUISIANA...EXTREME SOUTHEAST
ARKANSAS AND WESTERN MISSISSIPPI...ESPECIALLY ALONG AND SOUTHWEST
OF A GREENVILLE TO MORTON TO HATTIESBURG LINE.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE
OUTLOOK AREA SUNDAY.

ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS
AFTERNOON AND EVENING ALONG A WEAK FRONTAL BOUNDARY THAT EXTENDS
ACROSS CENTRAL LOUISIANA AND SOUTHERN MISSISSIPPI. AN UNSTABLE
AND MOIST AIRMASS WILL SUPPORT A FEW STRONG STORMS CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH AND PEA SIZE HAIL. STORMS SHOULD
WEAKEN LATER THIS EVENING AFTER THE SUN SETS.

THE FRONTAL BOUNDARY WILL STRENGTHEN SUNDAY MORNING AS IT SHIFTS
SLOWLY NORTH. AN APPROACHING UPPER LEVEL DISTURBANCE WILL HELP
INITIATE GREATER COVERAGE OF THUNDERSTORMS OVER MUCH OF THE
OUTLOOK AREA. THUNDERSTORMS MAY ORGANIZE INTO A CONVECTIVE SYSTEM
BY AFTERNOON THAT WOULD INCREASE THE POTENTIAL FOR SEVERE WIND
GUSTS UP TO 60 MPH. THERE WOULD ALSO BE A LOWER RISK FOR HAIL UP
TO THE SIZE OF PENNIES.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

...DAYS TWO AND THREE...SUNDAY NIGHT THROUGH TUESDAY NIGHT...
A WET AND STORMY WEATHER PATTERN IS EXPECTED FOR THE SUNDAY NIGHT
THROUGH TUESDAY PERIOD. A VERY MOIST AIRMASS AND INCREASING UPPER
LEVEL SUPPORT WILL TEAM UP WITH A NEARLY STATIONARY FRONTAL
BOUNDARY TO PROVIDE A FAVORABLE ENVIRONMENT FOR HEAVY RAINFALL.
TOTAL RAINFALL DURING THIS PERIOD SHOULD RANGE FROM TWO TO FOUR
INCHES AREA WIDE...WITH LOCALLY HEAVY RAINFALL UP TO SIX INCHES
POSSIBLE. MINOR FLOODING WILL BE POSSIBLE...BUT BECAUSE OF THE
DRY WEATHER IN RECENT WEEKS...SIGNIFICANT FLOODING IS NOT
EXPECTED. IN ADDITION...ORGANIZED THUNDERSTORM ACTIVITY WILL TEND
TO ENHANCE THE RISK FOR A FEW SEVERE WIND GUSTS...ESPECIALLY
MEMORIAL DAY WHEN A SIGNIFICANT UPPER LEVEL DISTURBANCE IS
FORECAST TO TRAVERSE THE REGION.

...DAYS FOUR THROUGH SEVEN...TUESDAY NIGHT THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD KEEP ABREAST OF THE LATEST FORECASTS FOR SUNDAY
THROUGH TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:48 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Yazoo42 min
May 29, 12:20 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds, Warren55 min
May 29, 12:33 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Lincoln42 min
May 29, 12:45 PM CDTSevere Thunderstorm WarningJANForrest, Lamar, Marion60 min
May 29, 1:03 PM CDTSevere Thunderstorm WarningJANCopiah, Covington, Rankin, Simpson, Smith57 min
May 29, 1:11 PM CDTSevere Thunderstorm WarningJANHinds, Madison79 min
May 29, 1:20 PM CDTSevere Thunderstorm WarningJANCovington, Jasper, Jones55 min
May 29, 1:27 PM CDTSevere Thunderstorm WarningJANYazoo33 min
May 29, 1:42 PM CDTSevere Thunderstorm WarningJANScott63 min
May 29, 2:05 PM CDTSevere Thunderstorm WarningJANLeake, Rankin, Scott55 min
May 29, 2:08 PM CDTSevere Thunderstorm WarningJANClarke, Jasper67 min
May 29, 2:14 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton61 min
May 29, 2:44 PM CDTFlash Flood WarningJANKemper, Neshoba3 hr
May 29, 4:12 PM CDTSevere Thunderstorm WarningJANAdams63 min
May 29, 4:44 PM CDTSevere Thunderstorm WarningJANAdams61 min
May 29, 5:17 PM CDTSevere Thunderstorm WarningJANFranklin58 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.